New Jersey, 2004

Winter Storm and Winter Weather in New Jersey, March 16 to 17, 2004

March 16 to 17, 2004 · NWS PHI · 11 events in 11 counties and zones

A late winter storm dropped heavy snow in Northwestern New Jersey, a wintry mix in the Raritan Basin and the rest of the northern half of New Jersey and snow to rain across the eastern Philadelphia suburbs on the 16th. S Routes 1 and 9 in the northern half of the state.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A late winter storm dropped heavy snow in Northwestern New Jersey, a wintry mix in the Raritan Basin and the rest of the northern half of New Jersey and snow to rain across the eastern Philadelphia suburbs on the 16th. Numerous accidents occurred and traffic was snarled on Interstates 80 and 287 and U.S Routes 1 and 9 in the northern half of the state. Several vehicles overturned on the New Jersey Turnpike and one overturned on Interstate 295 in Burlington County. Most of the accidents were minor and involved vehicles slipping off of roads and into signs and ditches. In the northern half of the state, some schools were closed. Most others dismissed early. Evening classes and government meetings were cancelled. Snow spread from south to north during the morning of the 16th. As warmer air moved in from the Atlantic Ocean, precipitation changed to rain in the greater Philadelphia Metropolitan Area during the early afternoon of the 16th. Farther north in the Raritan Valley and adjacent parts of northern New Jersey, it took longer for precipitation to change to rain by early evening. Precipitation then changed back to snow later that evening before ending shortly after midnight EST on the 17th. In Northwest New Jersey, precipitation fell mainly as snow, as some sleet occurred during the afternoon and early evening. The snow ended shortly after midnight EST on the 17th. Accumulations ranged from two to eight inches, with the highest amounts in Sussex and Morris Counties. In Mercer County, serious accidents occurred in five townships. Northbound U.S. Route 1 was closed during the evening in Lawrence Township because of several accidents. In East Windsor Township, a school bus slid into a tree. On the same block, another school bus collided with a car. Nineteen children and two adults suffered cuts and bruises. In Somerset County, Interstate 287 was closed in Bedminster Township because of a serious accident. Several accidents also occurred on Interstate 287 in Bridgewater Township. Specific accumulations included 7.5 inches in Sparta (Sussex County), 7.0 inches in Whitehouse Station (Hunterdon County), 6.5 inches in Milton (Morris County), 6.3 inches in Belvidere (Warren County), 6.1 inches in Marcella (Morris County), 6.0 inches in Whippany (Morris County), Blairstown (Warren County) and Barry Lakes (Sussex County), 5.5 inches in Boonton (Morris County) and Newton (Sussex County), 5.0 inches in Flemington (Hunterdon County), Hackettstown (Warren County) and Metuchen (Middlesex County), 4.5 inches in Manalapan (Monmouth County), 4.3 inches in Somerville (Somerset County), 4.0 inches in Wertsville (Hunterdon County), 3.8 inches in Willingboro (Burlington County) and Belle Mead (Somerset County), 3.5 inches in Ewing Township (Mercer County), New Brunswick (Middlesex County) and Manasquan (Monmouth County), 3.1 inches in Mount Holly (Burlington County), 2.8 inches in Hightstown (Mercer County), 2.2 inches in Somerdale (Camden County) and 1.0 inch in Pennsauken (Camden County).The low pressure system responsible for the snow moved from the Central Plains the morning of the 15th, east to Kansas City, Missouri during the early evening of the 15th, moved through the Tennessee Valley during the first half of the day on the 16th and reached West Virginia during the early afternoon of the 16th. A secondary low pressure system then developed on the low's warm front near Norfolk, Virginia and became the primary low pressure system by early in the evening on the 16th when it was just east of Wallops Island, Virginia. It moved quickly offshore and was southeast of Nantucket, Massachusetts by 1 a.m. EST on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 16, 5:17 AM EST, 43 minutes earlier.

Area forecast discussion, Mar 16, 5:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EST TUE MAR 16 2004

MODEL GUIDANCE SIMILAR TO PREVIOUS RUN...WITH PERHAPS A BIT MORE QPF
FOR NERN NJ. HAVE UPPED SN/IP AMOUNTS OVER PORTIONS OF NORTH CENTRAL
NEW JERSEY...BUT AFTER COORD WITH OKX HAVE KEPT THE MEAN
ACCUMULATION THERE IN THE ADVISORY CATEGORY.

WE STILL SEE A JET COUPLET ALOFT...THE MID LEVEL IMPULSE THAT BEGINS
TO TILT NEGATIVE...THE INGREDIENTS OF CSI AND/OR CONVECTIVE
INSTABILITY...A SURFACE LOW THAT TRANSFERS ENERGY BUT MAINTAINS
ITSELF FAR ENOUGH S FOR SN AND PERHAPS IP OVER THE NRN PART OF THE
FA...DECENT AMOUNT OF FORCING AND ENOUGH MOISTURE TO JUSTIFY THE
AMOUNTS. TEMPS HAVE DROPPED THIS MORNING AS THE COLD AIR FROM THE
HIGH TO THE NORTH HAS PUSHED INTO THE FA...AND THE TEMPS IN THE
WARNING AREA NOW RANGE FROM 26 DEG F AT MPO TO 34 DEG F AT RDG
BEFORE ANY EVAPORATIONAL OR DYNAMIC COOLING HAS OCCURRED. WE ARE
PLAYING IT THAT SUCH COOLING WILL COMBAT THE TIME OF YEAR TO KEEP
THE ATMOSPHERE CHILLY ENOUGH TO REACH THE FORECAST AMOUNTS. ONE
POSSIBLE FLY IN THE OINTMENT WOULD BE A MORE EASTERLY SFC FLOW WHICH
THE MODELS ARE BEGINNING TO IMPLY. WE ARE HOPING FOR A MILDLY
AGEOSTROPHIC SURFACE FLOW AS THE LOW DEEPENS AND SHIFTS OFF THE
COAST AND THE RIDGE POUNDS DOWN FROM CANADA. WENT WITH THE COOLER
MAV TEMPS IN LINE WITH THE ABOVE FOR TODAY.

FORECAST PRECIP MIXING SCHEME IN PREV PACKAGE STILL JUSTIFIED BY
LATEST MODEL SOUNDINGS...SO MAINTAINED THAT PRETTY MUCH AS IT WAS.
TAPERING THE EVENT OFF TONIGHT...WITH EVEN THE DRY SLOT CAUSING SOME
CLEARING DOWN SOUTH BEFORE SECOND MID LVL IMPULSE APPROACHES. WITH
THE DRY AIR ABOVE THE LOWER LAYERS BASICALLY ONLY WENT WITH CHC OF
SHSN IN THE NW FOR TMRW...THERE IS A LTL LOW LEVEL INSTABTO WORK
WITH...THEN PAID THE SECOND TROF A BIT MORE RESPECT WED NIGHT AND
MOISTURE APPARENTLY DEEPENS. NO CHANGES TO THE FCST BEYOND WED NIGH

****ERROR: INCOMPLETE DATA
Hazardous weather outlook, Mar 16, 5:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EST TUE MAR 16 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161025-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
525 AM EST TUE MAR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SOUTHERN
POCONOS...THE LEHIGH VALLEY...BERKS COUNTY AND NORTHWEST NEW JERSEY
FOR SIGNIFICANT SNOW AND SLEET ACCUMULATION. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR CENTRAL NEW JERSEY AND SOUTHEAST
PENNSYLVANIA NORTH AND WEST OF THE PHILADELPHIA METRO AREA FOR MIXED
PRECIPITATION WITH SOME SNOW AND SLEET ACCUMULATION. GALE WARNINGS
ARE IN EFFECT FOR THE NORTHERN NEW JERSEY COAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MPD

In the hours before

Special weather statement, Mar 16, 5:25 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EST TUE MAR 16 2004

DEZ001-MDZ008-NJZ013-016>020-027-PAZ070-071-161600-
CAMDEN NJ-CECIL MD-DELAWARE PA-MONMOUTH NJ-GLOUCESTER NJ-NEW CASTLE
DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM
NJ-SOUTHEASTERN BURLINGTON NJ-
525 AM EST TUE MAR 16 2004

...A MIXTURE OF SNOW SLEET AND RAIN WITH LITTLE ACCUMULATION
EXPECTED...

PRECIPITATION FROM A LATE WINTER STORM IS EXPECTED TO BEGIN OVER
SOUTHEASTERN PENNSYLVANIA AND OVER INLAND AREAS OF CENTRAL NEW
JERSEY NORTHEAST MARYLAND AND NORTHERN DELAWARE AROUND THE TIME OF
THE MORNING COMMUTE. THE SNOW IS EXPECTED TO MIX THEN CHANGE TO
SLEET AND RAIN. THERE MAY BE SOME SNOW ACCUMULATIONS OF AROUND AN
INCH ON GRASSY AREAS. THE CHANGEOVER FROM SNOW TO RAIN WILL TAKE
PLACE FROM SOUTH TO NORTH ACROSS THE AREA. THE PRECIPITATION MAY
CHANGE BACK TO OR MIX WITH SLEET AND SNOW BEFORE ENDING THIS EVENING
WITH LITTLE IF ANY ACCUMULATION.

FARTHER NORTH INTO UPSTATE PENNSYLVANIA AND NORTHWEST NEW JERSEY
WINTER STORM WARNINGS ARE IN EFFECT FOR SNOWFALL ACCUMULATIONS OF 6
TO 9 INCHES. PLEASE CHECK THE WEATHER BEFORE TRAVELING IN THAT DIRECTION
TODAY AND TONIGHT.

STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO, THE VOICE OF THE
NATIONAL WEATHER SERVICE, FOR FURTHER UPDATES. IF YOU ARE NEAR A
COMPUTER, CHECK OUT OUR WEB SITE, WWW.WEATHER.GOV/ER/PHI IN SMALL
LETTERS.

NJZ014-024>026-DEZ004-161600-
EASTERN MONMOUTH NJ-COASTAL CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL
OCEAN NJ-DELAWARE BEACHES DE-
525 AM EST TUE MAR 16 2004

...SOME MINOR TIDAL FLOODING POSSIBLE ESPECIALLY DURING THE EARLY
MORNING HOURS ON WEDNESDAY...

A LOW PRESSURE WILL MOVE FROM THE OHIO VALLEY INTO THE WEST VIRGINIA
PANHANDLE THEN WEAKEN AS A SECONDARY LOW FORMS OFF THE DELMARVA
PENINSULA. THE LOW WILL THEN MOVE QUICKLY TO THE NORTHEAST AND
CREATE A STRONG ONSHORE WIND GRADIENT ALONG THE DELAWARE AND NEW
JERSEY COASTS THIS LATE THIS AFTERNOON AND EVENING WITH GALE FORCE
WINDS NORTH OF BARNEGAT INLET. TIDES ARE EXPECTED TO INCREASE TO 1
AND 1/2 FT ABOVE NORMAL AT THE TIME OF HIGH TIDE BETWEEN 4 AND 5 PM
TODAY WITH LITTLE IF ANY TIDAL FLOODING. HOWEVER...TIDES ARE
EXPECTED TO REACH NEAR 2 AND 1/2 FEET ABOVE NORMAL FOR THE NEXT HIGH
TIDE WEDNESDAY MORNING BETWEEN 4 AND 5 AM. MINOR TIDAL FLOODING IS
POSSIBLE ESPECIALLY FOR NORTHERN STRETCHES OF THE COAST WHERE SOME
HEAVY WAVE ACTION IS ALSO EXPECTED. THE STORM IS EXPECTED TO MOVE
RATHER QUICKLY, BUT IF IT LINGERS BY A FEW HOURS, THE POSSIBILITY OF
REACHING MODERATE TIDAL FLOODING IS POSSIBLE EARLY WEDNESDAY MORNING.

COASTAL RESIDENTS ARE CAUTIONED TO BE WARY ABOUT PARKING VEHICLES IN
THE NORMALLY FLOOD-PRONE AREAS LATER TUESDAY INTO WEDNESDAY.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Camden

When
March 16, 6:00 AM EST to 12:00 PM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
March 16, 7:00 AM EST to 1:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
March 16, 8:00 AM EST to 4:00 PM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 16, 9:00 AM EST to March 17, 3:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
March 16, 9:00 AM EST to March 17, 2:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Eastern Monmouth

When
March 16, 9:00 AM EST to 1:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 16, 9:00 AM EST to March 17, 1:00 AM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
March 16, 9:00 AM EST to 5:00 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 16, 9:00 AM EST to March 17, 2:00 AM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
March 16, 9:00 AM EST to 3:00 PM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
March 16, 10:00 AM EST to March 17, 2:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392923, 5392928, 5392926, 5392920, 5392922, 5392924, 5392925, 5392927, 5392929, 5392930, 5392921.